SSRI ANTIDEPRESSANT WITHDRAWAL SYNDROME

11 Jul
2010

The use of selective serotonin reuptake inhibitors (fluoxetine, sertraline) to treat depression during pregnancy has become increasingly popular, in part due to studies that indicate that these antidepressants are unlikely to be teratogenic at therapeutic doses. However, case reports have appeared sporadically in medical literature describing withdrawal symptoms in neonates whose mothers took these medications during pregnancy. The purpose of this focus is to explore what potential adverse effects prenatal exposure to SSRI may have on the newborn.

A variety of symptoms, most commonly involving the central nervous system and the gastrointestinal system, have been observed in neonates experiencing selective serotonin reuptake inhibitor (SSRI) antidepressant withdrawal. Nordeng et al. described withdrawal symptoms in five infants exposed to SSRI antidepressants prenatally. These neonates exhibited symptoms of irritability, constant crying, shivering, increased tonus, eating and sleeping difficulties, and seizures. Stiskal et al.

described jitteriness, vomiting, irritability, hypoglycemia, and necrotiz-ing enterocolitis in four infants exposed prenatally to paroxetine. In the above prenatal exposures, most of the pregnant women took the SSRI antidepressant throughout the pregnancy or started taking it in the second or third trimester and continued through term.

In their 1996 study on birth outcomes in pregnant women taking fluoxetine (Prozac), Chambers et al. reported that of the 73 infants exposed to the drug in the third trimester, 31.5% exhibited symptoms of “poor neonatal adaptation” that included respiratory difficulties, irritability, jitteriness, and cyanosis on feeding. As of March 2001, there were a total of 13 reports to the Australian Drug Reaction Advisory Committee that were described as neonatal withdrawal syndrome in conjunction with maternal use of an SSRI antidepressant. Additionally, there are scattered case reports in the medical literature describing neonatal withdrawal symptoms in infants exposed prenatally to SSRI antide-pressants: 10 reports involved paroxetine canadian, two reports involved sertraline, one report involved citalopram canadian, and three reports involved fluoxetine.

Isbister et al. debated whether these reports actually constitute a withdrawal syndrome (lack of serotonin effect or development of a hyper-serotonergic state). They note that the symptoms seen in the cases involving infants are similar to those seen in adults with serotonin toxicity. There would seem to be a considerable amount of overlap between these two entities, making differentiation difficult without further information than what the clinical assessments currently available for most cases can provide. Regardless, the true cause needs to be delineated for clinical management options. A hypothetical concern might involve the ongoing use of an SSRI in the neonate to treat withdrawal symptoms potentially resulting in increased toxicity if the neonate’s symptoms were actually due to a hyper-serotonergic state. Another concern might be continued breastfeeding in mothers taking an SSRI in the postpartum period, if the cause of the neonate’s symptoms was determined to be due to serotonin toxicity.

top